Alert archive / Iowa / Wind Advisories in 2023

Wind Advisory 1, NWS Des Moines, IA

February 14, 20239 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Feb 14, 2023, 2:56 AM CST for 9 counties in Iowa. It took effect at Feb 14, 2023, 12:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2023, 2:56 AM CST (08:56 UTC)
In effect from
Feb 14, 2023, 12:00 PM CST
Expired
Feb 14, 2023, 6:19 PM CST
In force
6 hr
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS73 KDMX 140856
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
256 AM CST Tue Feb 14 2023

IAZ074-075-084>086-094>097-141700-
/O.NEW.KDMX.WI.Y.0001.230214T1800Z-230215T0900Z/
Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Pella, Knoxville, Oskaloosa, Chariton, 
Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
256 AM CST Tue Feb 14 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 3 AM CST
WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of South Central into Southeast Iowa.

* WHEN...From noon today to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines
2 follow-up statements
304 
WWUS73 KDMX 141554
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
954 AM CST Tue Feb 14 2023

IAZ074-075-084>086-094>097-150000-
/O.CON.KDMX.WI.Y.0001.230214T1800Z-230215T0900Z/
Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Pella, Knoxville, Oskaloosa, Chariton, 
Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
954 AM CST Tue Feb 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of South Central into Southeast Iowa.

* WHEN...From noon today to 3 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

Hagenhoff
596 
WWUS73 KDMX 150019
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
619 PM CST Tue Feb 14 2023

IAZ074-075-084>086-094>097-150130-
/O.CAN.KDMX.WI.Y.0001.000000T0000Z-230215T0900Z/
Marion-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
Including the cities of Pella, Knoxville, Oskaloosa, Chariton, 
Albia, Ottumwa, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
619 PM CST Tue Feb 14 2023

...WIND ADVISORY IS CANCELLED...

Strong winds are no longer expected over the area tonight. A
period of breezy conditions may occur between midnight and 
sunrise, but are not expected to exceed 35 mph.

$$

For more information from the National Weather Service visit
https://weather.gov/desmoines

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Feb 13, 11:30 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Feb 13, 11:30 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1130 PM CST Mon Feb 13 2023

...Updated for the 06z Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 254 PM CST Mon Feb 13 2023

Key Messages:

- Mild and rainy tomorrow with breezy afternoon winds
- Winter system on track to bring accumulating snow to central and
southern Iowa late Wednesday night into Thursday

Discussion:

High pressure situated to our south has allowed for light south to
southwest winds all day and GOES-East has not shown a single cloud
in the sky over Iowa yet today. All together this has allowed
temperatures in central to southern Iowa to warm well into the
50s this afternoon. Meanwhile, northern Iowa remains in the 40s to
upper 30s as an icy snowpack remains stubbornly in place. All is
not quiet, however, as a quick zoom out on satellite shows a
system currently across the southwest US which will eject north
overnight.

This system will undergo lee cyclogenesis across the Rockies,
deepening as it ejects into the midwest. Rain is expected to
begin in southwest Iowa early tomorrow morning, quickly expanding
across the state. With moisture transport straight out of the
Gulf, PWAT values are well above average for this time of year.
Rain totals continue to look highest west of the Interstate 35
corridor where a half inch to inch is possible. Eastern Iowa will
not miss out, though totals there will be closer to a quarter to
half inch. Within the vicinity of the surface low a few models
are hinting at some instability, CAPE <500 J/kg, which maybe allow
for a few rumbles of thunder. There is an outside chance for a
storm to reach severe criteria as outlined by the SPC marginal
risk, however given the later time of day outside diurnal heating
and general weaker forcing mechanism the chances are fairly low.
Given QPF near an inch in western Iowa, some attention has been
given to potential impacts to area rivers and streams. Flow is
extremely low in nearly all waterways across Iowa as the state
continues to battle drought. While northern Iowa has some
lingering snow pack and frozen ground that would increase runoff
rate, low flow is expected to mitigate ice jam potential. For now
would anticipate within bank rises with a very low threat for ice
jams that could result in any impacts.

At the same time, the deep surface low will create a tight pressure
gradient across the area with breezy southerly winds tomorrow.
Soundings indicate some mixing with 30-35 kt gusts possible and
HREF reflects a similar scenario. While a few sites in far
southern Iowa may brush advisory criteria (criteria is 45mph/39kt
gusts), confidence is low for more than a few sporadic gusts in
the CWA.

Cold air advection increase Wednesday behind the system as
northwesterly winds take over. As the Tuesday system exits our next
system developing over the southwest will again lift into the
midwest. Given the colder temperatures in place, this time
precipitation will fall in the form of snow. While there is decent
agreement in the track of the system, differences remain between
the GFS and Euro suites. Both GFS and Euro deterministic runs are
more aggressive in snow totals than their ensemble mean
counterparts, and the GFS remains further southeast than the more
consistent track of the euro solution. Given the cold thermal
profiles and a period of strong omega within the DGZ, expect there
could be a period with higher snowfall rates and SLRs as snow
falls late Wednesday night into Thursday. While totals remain a
little uncertain, confidence is increasing in at least some impact
to travel by Thursday morning in central to southern Iowa.

Cold hangs on through the end of the week with some warming into
the upcoming weekend. For now the pattern remains active, though
dry in Iowa.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1130 PM CST Mon Feb 13 2023

VFR conditions at the start of the period will give way to
lowering ceilings and rain Tuesday morning with visibility also
being reduced as the rain gets going. MVFR or IFR restrictions
will be the most common and low level wind shear is also forecast
at times as surface and low level winds ramp up. Drier air will
arrive late in the period shutting off the more persistent rain
over far southern Iowa.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...Ansorge
Hazardous weather outlook, Feb 13, 3:13 PM CST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
313 PM CST Mon Feb 13 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-142115-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
313 PM CST Mon Feb 13 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread rainfall is expected Tuesday. Some rises on rivers are
possible, especially in northern and northwestern Iowa where
snowmelt will also occur.

A few thunderstorms are possible in southern Iowa Tuesday
afternoon with an isolated strong storm possible mainly near the
Iowa/Missouri border in southwest Iowa.

Windy conditions are expected Tuesday through Wednesday with gusts
nearing 40+ mph at times.

Another storm system will bring the possibility for impactful
winter weather on Wednesday night into Thursday. Continue to
monitor the forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but rainfall reports would
be appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:02 AM CSTWinter Storm WatchDMXAdair, Adams, Appanoose, Clarke, Davis, Decatur and 13 more24 hr

Nearby

Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.